Alert archive / Missouri / River Flood Warnings in 2025

River Flood Warning 11, NWS St. Louis, MO

April 3, 2025Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this river flood warning at Apr 3, 2025, 10:53 AM CDT for Jefferson County, Saint Louis County, Missouri. It took effect at Apr 5, 2025, 11:19 PM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Apr 3, 2025, 10:53 AM CDT (15:53 UTC)
In effect from
Apr 5, 2025, 11:19 PM CDT
Expired
Apr 10, 2025, 10:59 AM CDT
In force
4 days
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 32 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River at Arnold (ARNM7).

Action stage
22 ft
Minor stage
24 ft
Moderate stage
35 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07019300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Apr 3, 6:46 AM CDT, 4 hours 7 minutes earlier. Its key messages:

  • A Flood Watch remains in effect for today through Saturday night. Periods of rain and thunderstorms are expected today through Saturday night. The heaviest rainfall is expected Friday afternoon into Friday night for a large portion of the area. Heavy rain is also likely for southeast Missouri and southwest/south central Illinois on Saturday.
  • Severe thunderstorms are possible Friday afternoon and evening. The primary hazard is large hail.
Area forecast discussion, Apr 3, 6:46 AM CDT, 4 hours 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
646 AM CDT Thu Apr 3 2025

.KEY MESSAGES...

- A Flood Watch remains in effect for today through Saturday
  night. Periods of rain and thunderstorms are expected today
  through Saturday night. The heaviest rainfall is expected Friday
  afternoon into Friday night for a large portion of the area.
  Heavy rain is also likely for southeast Missouri and
  southwest/south central Illinois on Saturday.

- Severe thunderstorms are possible Friday afternoon and evening.
  The primary hazard is large hail.

&&

.SHORT TERM... (Through Saturday)
Issued at 413 AM CDT Thu Apr 3 2025

The primary forecast concern for today through Saturday is heavy
rain and flooding potential.  There is also a possible severe
thunderstorm threat for Friday afternoon/evening, mainly across
southern portions of the forecast area.  Convection has pushed the
effective boundary all the way into far northeast Texas and
southern Arkansas.  The actual cold front stretches from east
central Oklahoma through south central Missouri into south central
Illinois based on wind shifts and falling dew point temperatures.
The first in a series of short waves is moving through eastern New
Mexico/western Texas this morning, and this wave will move
through the southern Plains today and across Missouri and Illinois
tonight.  This will bring our area the first round of rain, mainly
this afternoon and tonight.  This first round is expected to be
relatively light as guidance shows limited instability for
convection and higher precipitable water values in excess of 1.5
inches stay south of our area.  A few showers may linger
overnight tonight, but most guidance shows a break in the rainfall
after midnight before the next wave moves in Friday.

Friday sees another short wave eject northeast over the boundary,
and this one forces low level cyclogenesis over the southeast
Plains which enhances the low level southerly flow over the Lower
Mississippi Valley.  This pushes the boundary into northern
Arkansas/southern Missouri and the enhanced instability and surge of
moisture will produce periods of heavy rain, likely beginning late
Friday morning or early afternoon and continuing until the slow
moving low level low pressure system moves east of the Mississippi
Valley on Saturday night. The GEFS mean P-wat values shoot
up over 1.5 inches across the southern 2/3 of the forecast area which
is in the 99.5+ percentile of climatology.  Additionally, the ECMWF
QPF Extreme Forecast Index continues to highlight an area generally
along and south of I-44 in Missouri and I-70 in Illinois between 00Z
Saturday and 00Z Sunday.  There will likely be a sharp gradient
between locations that get an inch of rain or less, and locations
that receive rainfall in excess of 4-5 inches Friday through Saturday
night, although where that gradient will ultimately be is still
uncertain.  However, drier air does try to undercut the moisture
after the initial surge Friday afternoon and Friday night.  That
should reduce the heavy rain threat for most of the area, except
southeast Missouri and southwest/south central Illinois where
P-wats remain high through much of Saturday.  With all this in mind,
the Flood Watch looks like it's in the right place for the right
times.

Lastly, some of the thunderstorms on Friday afternoon/evening may be
severe, primarily across southeast Missouri and southern Illinois.
Guidance is showing increasing MUCAPE during the afternoon as the
front surges northward.  The RAP looks like it's the most aggressive
in moving the front all the way through the St. Louis Metro area an
into central Illinois by 06Z Saturday, bringing MUCAPE values up to
nearly 2000 J/Kg into our area.  The GFS isn't nearly as aggressive,
but still brings elevated instability up to the I-70 corridor.
Deep layer shear of 50+ kts would be more than enough to produce
severe convection in either case given the thermodynamics, with the
primary threat being large hail.  If the RAP is ultimately more
correct, then all hazards are on the table once again.

Carney

&&

.LONG TERM... (Sunday through Wednesday)
Issued at 413 AM CDT Thu Apr 3 2025

The broad western trough will begin phasing back in with the
northern stream as it tracks slowly across the southern Great Plains
on Sunday morning.  Medium range guidance shows this process taking
about 24 hours, and the base of the unified long wave trough swings
through the Mississippi Valley on Monday.  The GFS and to a lesser
extent the ECMWF kick out one last shot of precip over Missouri and
Illinois on Sunday as the main lobe of vorticity associated with the
southern stream wave moves across the area.  At least the past
couple of runs  of the GFS have shown a closed 850mb low with what
looks suspiciously like a cyclonically turning warm conveyor belt
feeding warm moist air back into the cold sector of the system.  A
cross section at 12Z through the system generally along the
Mississippi River shows 20+ microbars of lift in a deep layer
through the dendritic growth zone, along with at least conditional
static instability, if not full on convective instability.  If this
was January and boundary layer/surface temperatures were 10-15
degrees colder, we might be in for 5-7 inches of snow!  As it is,
the deterministic GFS is an outlier as none of the ENS members
produce snow, and only only three GEFS and 3 GEPS members of the
LREF show any snow.  That said, I wouldn't be surprised to see a
shot of snow or rain/snow mix Sunday morning.

The long wave trough remains progressive as it moves east through
midweek, although the LREF is indicating uncertainty in the position
and amplitude of the wave as it moves across the eastern half of the
U.S. The mean agrees well with deterministic guidance showing the
trough bottoming out Tuesday morning stretching from east of The
Hudson Bay all the way into the eastern Gulf.  This opens the door
for a cold Canadian high to drop into the Mississippi Valley late
Monday into Monday night. The GFS spits out a little QPF as the cold
front moves through, but it's questionable whether there will be
enough moisture available for precip.  The primary impact of this
high still looks like sub-freezing temperatures Tuesday morning. The
high then move into the Ohio Valley on Tuesday night an Wednesday
which brings temperatures back up to close to normal.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 636 AM CDT Thu Apr 3 2025

Showers and a few embedded thunderstorms are expected to
overspread much of the area late this morning into the afternoon.
Until then, VFR flight conditions are expected to prevail.
Ceilings/visibilities are expected to fall to MVFR along and south
of I-70 once the rain starts, and ceilings will likely fall to
IFR across the eastern Ozarks by mid/late afternoon. IFR ceilings
may creep north to near I-70 this evening and persist overnight.
VFR conditions are expected to prevail farther north across
northeast Missouri and west central Illinois where rain is
expected to be much lighter and not as widespread.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late Saturday night for Crawford MO-Franklin
     MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Washington MO.

IL...Flood Watch through late Saturday night for Bond IL-Clinton IL-
     Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-Saint
     Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 3, 4:23 AM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
423 AM CDT Thu Apr 3 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
423 AM CDT Thu Apr 3 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Persistent showers and thunderstorms are expected this afternoon and
tonight. A Flood Watch remains in effect for parts of east central
and southeast Missouri into southwest and south central Illinois.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of heavy rain and thunderstorms are expected Friday through
Saturday night. The heaviest rainfall accumulations are expected
across parts of southeast Missouri into southwest Illinois. This
heavy rain may cause moderate to major river flooding and significant
flash flooding for parts of east central and southeast Missouri as
well as southwest and south central Illinois where a Flood Watch is
in effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Carney

In the hours before

Local storm report, Apr 3, 9:08 AM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
908 AM CDT Thu Apr 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Hail             2 N O'Fallon            38.62N 89.92W
04/02/2025  M1.75 Inch       St. Clair          IL   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

MF

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 10:53 AM CDTRiver Flood WarningLSXFranklin5 days
Apr 3, 10:53 AM CDTRiver Flood WarningLSXJefferson, Saint Louis7 days
Apr 3, 10:53 AM CDTRiver Flood WarningLSXCrawford, Washington5 days
Apr 3, 10:53 AM CDTRiver Flood WarningLSXJefferson5 days
Apr 3, 10:53 AM CDTRiver Flood WarningLSXCrawford4 days
Apr 3, 10:53 AM CDTRiver Flood WarningLSXJefferson, Saint Louis7 days
Apr 3, 10:53 AM CDTRiver Flood WarningLSXFranklin, Jefferson6 days
Apr 3, 10:53 AM CDTRiver Flood WarningLSXJefferson, Saint Louis7 days

Nearby

River Flood Warnings in Missouri, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.